Alert archive / Kansas / Red Flag Warnings in 2018

Red Flag Warning 5, NWS Wichita, KS

February 26, 20184 counties in Kansas

NWS Wichita, KS issued this red flag warning at Feb 26, 2018, 4:11 AM CST for 4 counties in Kansas. It took effect at Feb 26, 2018, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 26, 2018, 4:11 AM CST (10:11 UTC)
In effect from
Feb 26, 2018, 12:00 PM CST
Expired
Feb 26, 2018, 6:00 PM CST
In force
6 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, Russell County, KS

The radar

The Wichita radar (KICT), 155 km from the middle of the area, began a volume at 10:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 10.2 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3063 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

178 
WWUS83 KICT 261011
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
411 AM CST Mon Feb 26 2018

KSZ032-047-270000-
/O.UPG.KICT.FW.A.0004.180226T1800Z-180227T0000Z/
/O.NEW.KICT.FW.W.0005.180226T1800Z-180227T0000Z/
Russell-Barton-
411 AM CST Mon Feb 26 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES
032 AND 047...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from noon today to 6 PM CST this evening. The Fire Weather Watch
is no longer in effect.

* Very high to marginally extreme grassland fire danger...Is 
  forecast.

* Winds...Out of the south at 20 to 25 mph with gusts to 35 mph.

* Relative Humidity...As low as 16 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

KSZ033-048-270000-
/O.NEW.KICT.FW.W.0005.180226T1800Z-180227T0000Z/
Lincoln-Ellsworth-
411 AM CST Mon Feb 26 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES
033 AND 048...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from noon today to 6 PM CST this evening.

* Very high to marginally extreme grassland fire danger...Is 
  forecast.

* Winds...Out of the south at 20 to 25 mph with gusts to 35 mph.

* Relative Humidity...As low as 17 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
1 follow-up statement
711 
WWUS83 KICT 262355
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
555 PM CST Mon Feb 26 2018

KSZ032-033-047-048-270100-
/O.EXP.KICT.FW.W.0005.000000T0000Z-180227T0000Z/
Russell-Lincoln-Barton-Ellsworth-
555 PM CST Mon Feb 26 2018

...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033...
047 AND 048...

South winds have started to decrease across the region which will
bring the grassland fire danger below dangerous levels. 

$$

Lawson

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Feb 26, 3:49 AM CST, 22 minutes earlier.

Area forecast discussion, Feb 26, 3:49 AM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
349 AM CST Mon Feb 26 2018

.SHORT TERM...(Today through Wednesday night)
Issued at 347 AM CST Mon Feb 26 2018

Forecast highlights: Near to above normal temperatures expected
much of the next 7-10 days...rain/drizzle and thunderstorm chances
across mainly eastern Kansas Tuesday afternoon through Wednesday
evening...several bouts of elevated grassland fire danger.

Increasing atmospheric thickness in concert with stout/gusty
south winds will support warmer temperatures reaching the 60s
today. This will also support elevated fire danger (refer to "fire
weather" section below).

Chances for rain showers, drizzle and perhaps a few embedded
thunderstorms will increase across mainly southeast Kansas Tuesday
afternoon and evening, as isentropic ascent and moisture
transport increases ahead of an approaching subtle lead shortwave.
Rainfall amounts should remain fairly light (less than 0.25").
Precipitation type Tuesday night through Wednesday morning may
transition to more of a patchy drizzle due to loss of cloud ice,
although temperatures will remain above freezing so not expecting
freezing drizzle. As deeper lift and moisture transport increases
ahead of the approaching parent upper trough, showers with
embedded thunderstorms should increase once again Wednesday
afternoon and evening over far eastern Kansas. Cannot rule out a
rowdy thunderstorm or two across far eastern Kansas given the
strong forcing, although meager instability should preclude severe
weather. Overall, greatest chance for widespread showers/storms
will remain just east of the region. Finally, could see a light
wintry mix across portions of central and eastern Kansas Wednesday
night as colder air filters south as light precipitation ends
from west to east. Not expecting any major impacts though.

Temperature-wise, low-level thickness values will support 60s
once again Tuesday. Wednesday will feature a wide temperature
range, with 40s across central Kansas in wake of the cold front,
and upper 60s to near 70 degrees possible across southern Kansas
ahead of the approaching cold front.

.LONG TERM...(Thursday through Sunday)
Issued at 347 AM CST Mon Feb 26 2018

The large-scale pattern will support dry weather Thursday through
Saturday, as an upper trough deepens across the western CONUS.
Temperatures Thursday in wake of the cold front will be cooler in
the 50s, although increasing thickness along with strengthening
southerly winds will support daytime readings climbing well into
the 60s by Saturday. Thereafter, confidence is low surrounding the
timing and magnitude of shortwaves ejecting east/northeast out of
the western longwave trough, although consensus favors low
precipitation chances by Sunday-Monday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1039 PM CST Sun Feb 25 2018

Aviation concerns are expected to remain on the low side through
the next 24 hours.

Water vapor imagery shows shortwave energy tracking into the mid
Mississippi Valley with strong zonal flow setting up over the
Plains for Mon. This will allow lee troughing to strengthen and
bring gusty south winds by Mon afternoon, especially for areas
west of I-135. May see a brief period of light fog over se KS late
tonight, but not expecting any IFR conditions.

&&

.FIRE WEATHER...
Issued at 347 AM CST Mon Feb 26 2018

Will issue a red flag warning for Russell, Barton, Lincoln and
Ellsworth counties for this afternoon, due to stout/gusty south
winds, above normal temperatures and relative humidity values
dropping below 20 percent. The grassland fire danger is on the
marginal side for red flag/critical conditions, but wanted to
paint a seamless picture with surrounding forecast offices. Beyond
today, weather conditions will support elevated fire weather
conditions Tuesday, Friday and Saturday. While red flag/critical
conditions are not expected any of these days, very high grassland
fire danger is possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    62  40  61  46 /   0   0  30  20
Hutchinson      63  39  62  42 /   0   0  20  20
Newton          61  40  60  44 /   0   0  20  20
ElDorado        62  40  61  45 /   0   0  30  30
Winfield-KWLD   64  41  61  47 /   0   0  50  30
Russell         63  37  67  34 /   0   0  10  10
Great Bend      62  38  66  35 /   0   0  10  10
Salina          63  40  65  39 /   0   0  10  20
McPherson       63  40  62  42 /   0   0  20  20
Coffeyville     64  39  62  49 /   0   0  50  60
Chanute         62  39  62  47 /   0   0  40  50
Iola            62  39  62  47 /   0   0  30  50
Parsons-KPPF    63  39  62  48 /   0   0  40  60

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 6 PM CST this evening for
KSZ032-033-047-048.

&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...RBL
FIRE WEATHER...ADK
Hazardous weather outlook, Feb 25, 3:57 PM CST, 12 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
357 PM CST Sun Feb 25 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-262200-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
357 PM CST Sun Feb 25 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Patchy fog is possible after midnight for the Oklahoma border
counties of southeast Kansas. Visibilities could be reduced as low
as one mile.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong and gusty south winds and low humidity will support very
high grassland fire danger Monday afternoon, generally along and
northwest of a line extending from Wellington to Eureka. A few hours
of extreme fire danger is possible across parts of Russell and
Barton counties. Please refer to the Fire Weather Watch statement
for details.

A few thunderstorms are possible along and east of the Kansas
turnpike Tuesday afternoon and evening. The risk for strong or
severe storms is low.

Patchy fog is possible Tuesday night and Wednesday morning across
central Kansas. Some freezing drizzle is also possible north of
I-70.

Additional isolated to widely scattered thunderstorm activity is
possible across eastern Kansas Wednesday afternoon and evening. A
few strong storms cannot be ruled out, although widespread severe
weather is unlikely.

A snow and rain mix is possible across central Kansas along the I-70
corridor Wednesday evening. Little if any snow accumulation is
expected.

Very high grassland fire danger is expected to return to many areas
on Friday and Saturday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Nearby

Red Flag Warnings in Kansas, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.